Nathalie Abenoza, MD; Kimberly Stoner, MD, MS
Introduction: In the United States, major depression ranks second among all diseases and injuries as a cause of disability and 40% of patients using antidepressants experience sexual dysfunction.
Case Presentation: A 41-year-old woman with past history of depression and anxiety presented with hypertensive urgency after ingesting a sexual enhancement supplement—BioXgenic—for the first time. Shortly after, computed tomography showed a basal ganglia hemorrhage. After many weeks of rehabilitation, some cognitive deficits remained.
Discussion: The US Food and Drug Administration (FDA) does not regulate supplements. The sexual enhancement supplement ingested had monoamine oxidase inhibitor properties and precipitated a hypertensive emergency with an intracerebral hemorrhage. Reducing medication dosage, switching medication, using drug holidays, and changing the time of administration may help alleviate sexual side effects.
Conclusion: Physicians should inquire about dietary supplements and warn about the risks, encourage patients to report adverse effects with the FDA, and refer to the FDA’s Tainted Supplements database for known adulterated supplements.